Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Noticed blotchy black skin spreading on leg. How to get rid of this?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
I have some areas on my left lower leg that are blotchy purple/black and I recently noticed it is spreading upwards and all the way around. My foot is normal looking and so is the rest of my leg. The skin appears very dry and scaly.
Posted Thu, 28 Feb 2013 in Pigmentation Problems
Answered by Dr. Praveen Rodrigues 8 minutes later
Hi there.
From your description, i take it the pigmentation is unilateral.
How long exactly has this problem persisted for?
Is it possible to upload a good clear digital photo of the afflicted area on this portal please?
The dryness & scaling with the colour description & rash distribution suggests a zosteriform pattern of a condition called Lichen Planus & may just be purpuric in nature.
It could just be a side-effect of the medication particularly if the antibiotic you are using for rosacea is minocycline. Do clarify on the above & we can take it from there. Is it severely itchy or asymptomatic?
Look forward to hearing from you.
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by
Follow-up: Noticed blotchy black skin spreading on leg. How to get rid of this? 16 minutes later
It has been dis colored for years now. It does not itch, but it is tender somewhat near where the bone and muscle XXXXXXX toward the outside of the leg. I have only been on Minocycline for a few months. there is no rash or sores. It almost looks like bruising but there has been no trauma. I will try to get a good photo with my phone as it is all I have to take pics with.
Answered by Dr. Praveen Rodrigues 8 hours later
Hi there Again,
I note all your clarifications & have viewed the photograph you sent in.
At the outset, i must say relax.
It does appear to be a condition that is insiduous or rather crops up on its own & your dry skin on the legs is severe & has probably left your skin compromised so the slightest bump can cause a bruise. There may be underlying varicosities too. The minocycline use may have further darkened the lesions but will not be the primary pathology.
May i suggest using a good emollient atop wet skin after bathing or as & when required. Cetaphil mosituring lotion or restoraderm is an internationally available product or perhaps Aveeno lotion is one you can easily get in the states. It may take a few weeks but when the skin gets hydrated, you will start feeling more comfortable. Get a doppler study done to rule out incompetent veins in that leg. If you want the marks off, then probably lasers' is the only option.
However, in the short term, moisturise, moisturise, moisturise :) Trust this clears your query & allays your anxiety.
Regds & Godspeed! Please do close this query if done & do find time to write us a healthy review & score. Feedback does help us grow. Cheers!
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor